Alert archive / Georgia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 316, NWS Atlanta, GA

July 26, 2007Cobb County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 26, 2007, 5:14 PM EDT for Cobb County, Georgia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2007, 5:14 PM EDT (21:14 UTC)
Expired
Jul 26, 2007, 5:52 PM EDT
In force
38 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Cobb County, GA

The radar

The Atlanta radar (KFFC), 61 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 5:30 PM EDTHAIL 0.886 Nnw Powder Springs, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2007-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2007-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 262115
SVRFFC
GAC067-262200-
/O.NEW.KFFC.SV.W.0316.070726T2114Z-070726T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
514 PM EDT THU JUL 26 2007

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COBB COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 600 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL.  THIS
  STORM WAS LOCATED WEST OF POWDER SPRINGS...MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MABLETON...SIX FLAGS...FAIR OAKS...MARIETTA...WHITEWATER AND
  VININGS. THIS STORM PRODUCED NICKEL-SIZED HAIL IN PAULDING COUNTY
  NEAR DALLAS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3400 8476 3382 8480 3374 8449 3396 8443

$$
1 follow-up statement
000 
WWUS52 KFFC 262152
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
551 PM EDT THU JUL 26 2007

GAC067-262201-
/O.CAN.KFFC.SV.W.0316.000000T0000Z-070726T2200Z/
COBB GA-
551 PM EDT THU JUL 26 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COBB COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING FOR COBB COUNTY EARLIER 
HAS WEAKENED AND IS NO LONGER SEVERE. RAIN SHOWERS WILL PERSIST 
ACROSS THE COUNTY FOR THE NEXT 30 MINUTES OR SO...BUT SEVERE 
THUNDERSTORMS ARE NO LONGER EXPECTED WITH THIS ACTIVITY.

LAT...LON 3400 8476 3382 8480 3374 8449 3396 8443

$$


19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:07 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 26, 3:07 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
307 PM EDT THU JUL 26 2007

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
THE UPPER LEVEL LOW OVER THE EASTERN GREAT LAKES IS BEGINNING TO
PULL OUT TODAY THOUGH A MORE BROAD LONGWAVE TROUGHINESS WILL REMAIN
ACROSS THE EASTERN STATES WHILE A RIDGE BUILDS/AMPLIFIES OVER THE
WESTERN CONUS BY SUNDAY. THE RESULT IS LOCAL WESTERLY FLOW ALOFT
SHIFTING NORTHWEST BY FRIDAY AS A FEW FAIRLY SIGNIFICANT SHORTWAVES
CROSS THE LOCAL AREA. THE FIRST OF THOSE SHORTWAVE TROUGHS NEAR THE
MS/AL STATELINE WITH TN THIS AFTERNOON WILL REACH NORTH GEORGIA THIS
EVENING. 500 MB TEMPS COOL TO AROUND -9 TO -10C BY 12Z FRIDAY
MORNING IN ASSOCIATION WITH A SECONDARY AND MORE SUBSTANTIAL
SHORTWAVE. THIS SHOULD KEEP AT LEAST ISOLATED THUNDERSTORMS GOING
THROUGH THE NIGHT...THOUGH WITH SOMEWHAT DIMINISHED INTENSITY AFTER
MIDNIGHT TONIGHT...GIVEN MLCAPE VALUES DECREASING FROM EXPECTED
1500-2000 J/KG LATE THIS AFTERNOON. UPPER LEVEL DISTUBANCES CONTINUE
TO RIPPLE ACROSS THE AREA EVERY 12-24 HOURS...KEEPING RECURRING
BOUTS OF STORMS COMING THROUGH THE PERIOD.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
SURFACE TROUGH FINALLY SHIFTS TO THE EAST SIDE OF THE APPALACHIANS
SUNDAY NIGHT...WITH FOCUS OF STORMS FOLLOWING. FAIRLY DRY SURFACE
HIGH PRESSURE BUILDING INTO THE GREAT LAKES ON MONDAY WILL SEND
DRIER AIR INTO NORTH GEORGIA AND THE THUNDER MORE CONCENTRATED SOUTH
OF ATLANTA MONDAY AND TUESDAY. SURFACE TROUGH SETTLES ALONG THE GULF
TO CAROLINA COAST ON WEDNESDAY WITH SOME HINT OF QUICK MOISTURE
RETURN INDICATED BY THE MODELS LATER IN THE WEEK (FROM THURSDAY ON).

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          68  92  69  90  69 /  30  30  30  40  30
ATLANTA         69  89  71  90  71 /  30  30  30  40  40
BLAIRSVILLE     61  85  65  82  66 /  30  30  30  50  40
CARTERSVILLE    65  90  65  89  68 /  30  30  30  50  40
COLUMBUS        71  92  72  91  74 /  30  30  20  30  30
GAINESVILLE     68  90  69  88  70 /  30  30  30  50  40
MACON           69  94  71  93  73 /  30  30  20  30  30
ROME            69  91  68  91  70 /  30  30  30  50  40
PEACHTREE CITY  65  90  66  90  69 /  30  30  30  40  40
VIDALIA         71  92  72  91  73 /  30  30  20  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RRH
Hazardous weather outlook, Jul 26, 4:28 PM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 PM EDT THU JUL 26 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
428 PM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED THROUGH TONIGHT...A FEW MAY BE
SEVERE BEFORE MIDNIGHT.

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED OVER THE GREAT LAKES
WILL MOVE NORTHEAST THROUGH TONIGHT. A SERIES OF UPPER LEVEL
DISTURBANCES WILL MOVE ACROSS THE OHIO AND TENNESSEE VALLEYS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DAMAGING WINDS...PENNY SIZED
HAIL...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN.

.DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EVENING
AND EARLY NIGHTTIME HOURS. MOST OF THE THUNDERSTORMS WILL REMAIN
BELOW SEVERE LEVELS...HOWEVER THEY COULD STILL PRODUCE NEARLY
CONTINUOUS LIGHTNING AND HEAVY RAINFALL. STABILITY INDICES INDICATE
THAT A FEW THUNDERSTORMS COULD REACH SEVERE LEVELS PRODUCING
DAMAGING WINDS AND PENNY SIZED HAIL...MAINLY BEFORE MIDNIGHT
TONIGHT. THE RISK OF THUNDERSTORMS...HOWEVER WILL CONTINUE PAST
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER
SPOTTERS ARE ASKED TO PASS ON ANY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Jul 26, 4:09 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
409 PM EDT THU JUL 26 2007

GAZ066-262045-
409 PM EDT THU JUL 26 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
TROUP COUNTY UNTIL 445 PM EDT...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF MOUNTVILLE...MOVING
EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
TROUP COUNTY THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LOUISE AND MOUNTVILLE. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 26, 4:15 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT THU JUL 26 2007

GAZ042-043-262100-
415 PM EDT THU JUL 26 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND WIND GUSTS TO 35
MPH IN DOUGLAS AND EASTERN CARROLL COUNTIES UNTIL 500 PM EDT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS BETWEEN VILLA RICA AND FAIRPLAY...MOVING EAST
AT 5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS DOUGLAS AND EASTERN CARROLL COUNTIES.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS ACTIVITY. BE ALERT FOR
PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Local storm report, Jul 26, 4:45 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             4 NNW GREENVILLE        33.08N 84.74W
07/26/2007  E0.75 INCH       MERIWETHER         GA   PUBLIC

&&

SBK
Special weather statement, Jul 26, 4:46 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
446 PM EDT THU JUL 26 2007

GAZ031-262130-
446 PM EDT THU JUL 26 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH IN PAULDING
COUNTY UNTIL 530 PM EDT...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DALLAS...MOVING EAST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS THUNDERSTORM.  RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, Jul 26, 5:09 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
509 PM EDT THU JUL 26 2007

GAZ058-262145-
509 PM EDT THU JUL 26 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN BUTTS COUNTY UNTIL 545 PM EDT...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF INDIAN SPRINGS STATE PARK...
MOVING EAST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS BUTTS COUNTY...INCLUDING THE CITIES OF
JACKSON...INDIAN SPRINGS STATE PARK AND FLOVILLA. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Jul 26, 5:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
514 PM EDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             DALLAS                  33.92N 84.83W
07/26/2007  E0.88 INCH       PAULDING           GA   PUBLIC

&&

SBK

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 9:42 PM EDTSevere Thunderstorm WarningFFCDeKalb, Rockdale33 min
Jul 25, 9:55 PM EDTSevere Thunderstorm WarningFFCHenry35 min
Jul 26, 3:28 PM EDTSevere Thunderstorm WarningFFCCrawford47 min
Jul 26, 4:01 PM EDTSevere Thunderstorm WarningFFCMeriwether44 min
Jul 26, 5:01 PM EDTSevere Thunderstorm WarningFFCPaulding29 min
Jul 26, 5:38 PM EDTSevere Thunderstorm WarningFFCButts37 min
Jul 26, 6:22 PM EDTSevere Thunderstorm WarningFFCJasper38 min
Jul 26, 7:21 PM EDTSevere Thunderstorm WarningFFCLaurens39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.